Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Suffering from anxiety disorder. Having poor tolerance to medicines and loss of libido. Suggest

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
In 1995 i was diagnosed with depression associated with anxiety, so my psychiatrist prescribe the antidepressant Anafranil. It helped for 2 years but when i was taking 75 mg the side effects became terrible and lower doses don't relief my depression and anxiety any more. So the psychiatrist change for Aropax 40 mg. I never felt better in my life. What a fantastic drug! I took Aropax for 10 years. The only problem is that my libido disappeared. I had no sex drive any more. My doctor decided to withdraw gradually from Aropax. My libido didn't come back but my depression and anxiety did. We returned to Aropax but it didn't work any more. In fact, my body created a certain tolerance to aropax, because with only 20mg i started to fell confused and angry, so i stopped the medication. After that, i tried all antidepressants you can imagine, such as zoloft, cymbalta, effexor, lexapro, pristiq, pamelor and prozac. With all these antidepressants i felt angry, anxious and agitated when the dose achived more than 25 per cent of the maximum dose. For instance: on zoloft 50mg, no problem to me, but it doesn't improve my mood at all. When the dose is increased for 100 mg i started to feel angry, anxious and agitated, so i stopped the medication. My tyroid hormones, testosterone and all blood tests are ok. I can work but i feel no pleasure in enjoy life. Said all that, my question is: what can be done to antidepressants work again?
Posted Fri, 29 Nov 2013 in Mental Health
Answered by Dr. Ashish Mittal 29 minutes later
Brief Answer: Need to manage anxiety first. Detailed Answer: Hello, Thanks for your query. I appreciate your efforts for medical consultation in so much distress. Important aspects of your query are: • 44 year old male • Known case of anxiety disorder • Complaints of: anxiety, poor tolerance to medicines and loss of libido. Psychotropic medicines frequently leads to decrease libido. Anxiety and depression also causes decrease libido. In your case medicines and psychological symptoms, both causing reduction in libido. Following steps will help you: -Start with low dose of medicines and increase doses slowly. Like first increase zoloft dose to 75mg for 4-5 days then make it 100mg. -It is very common for antianxiety medicines to increase anxiety at initiation of treatment or during dose increment. -For that use of benzodiazepines like clonazepam 0.25mg at initiation of treatment for short term and for anxiety on demand basis will be helpful. -Make all dose related changes under supervision of of your psychiatrist Antianxiety and Antidepressants like Bupropion, Mitrazapine and Buspirone do not cause low sexual desire (Libido) and even improve libido due to psychological reasons or psychotropic medicines. These medicines can be added in your treatment. You can request your psychiatrist to start these medicines. Medicine take 6-12 weeks for dose adjustment and response, so you need to keep patience till that time. I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups. Wish you good health. Regards,
Above answer was peer-reviewed by
Follow-up: Suffering from anxiety disorder. Having poor tolerance to medicines and loss of libido. Suggest 10 hours later
Dear Doctor, As I detailed in my question, I used Aropax along about 10 years with very good results. The only problems were the sexual dysfunctions. So, after 10 years using Aropax 40 mg, I stopped to take it. However, the sex drive and all sexual dysfunctions remained. After 5 months taking no antidepressant, the sexual dysfunctions remained and the depression and anxiety returned. I´ve tried to return to Aropax, but achieved the dose of 20 mg, i begun to feel anxious and angry, so I stopped Aropax, drug that I supported very well for 10 years at 40mg. Then, my psychiatrist had tried all antidepressants you can imagine, such as Zoloft, Cipramil, Cymbalta, Pristiq, Lexapro. And with all these antidepressants, achieved the dose equivalent of 25% of the maximum dose, I begun to feel anxious and angry, so I stopped the drug. It´s important to say that we always started with a low dose and the rate of increases of doses were low too, however the side effects of feeling angry and anxious always appeared when the 25% of the maximum dose was achieved, so I had to stop the antidepressant. For example: when I was on 50 mg of Zoloft, I have no problem, but the depression remains. Two days after I increase the dose to 75 mg, the strong angry and anxiety begin and I had to stop the Zoloft. The same events happenned with all antidepressants I tried. My depression is moderate, I can work everyday, but at the weekends I stay at home because I have no pleasure at all in enjoyable thing like dancing, XXXXXXX new people, girlfriends, travel and so on. My psychiatrist said that I had specific depression named dysthymia that is treated with antidepressants in higher doses then those used to treat classic depression. So, I need to take antidepressants but i only support very low doses, however 10 years ago i supported 40 mg of Aropax with no problem, except the sexual dysfunctions. It´s very hard feel apathy. So, my question is what can be done to make antidepressants work again? I went to different psychiatrists here in Brazil, 10 at least, and no one solved my problem. So, my question is: what can be done to make antidepressants work again for me?
Answered by Dr. Ashish Mittal 9 hours later
Brief Answer: Doses need to be increase. Detailed Answer: Hello again, Thanks for follow up. There is need to increase medicine doses in your case by above mentioned steps, which will prevent discomfort of dose increment. Zoloft, Lexapro and Aropax are SSRI medicines. Initial 1-2 week ssri usually increase symptoms of anxiety, for that benzodiazepines like clonazepam are given for short duration to resolve it. Apart from that some medicines like amisulpride in lower doses can added in treatment, which has good effect in dysthymia. Wish you good health. Regards
Above answer was peer-reviewed by
Follow-up: Suffering from anxiety disorder. Having poor tolerance to medicines and loss of libido. Suggest 41 hours later
You said that in the 2 first weeks of using antidepressants, it's usual the increasing of the symtoms of anxiety. My problem is that the anxiety remains after 2 weeks.
Answered by Dr. Ashish Mittal 17 hours later
Brief Answer: Other medicine addition can show good response. Detailed Answer: Hello, Thanks for follow up. In 1-2 week only medicine induced anxiety subside. For which above steps are helpful. Other medicine like Mirtazpine and amisulpride added in treatment after reaching tolerable doses of SSRI medicines. Wish you good health. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor